Open Access
Translator Disclaimer
December2000 Asymptotically minimax regret procedures in regression model selection and the magnitude of the dimension penalty
Alexander Goldenshluger, Eitan Greenshtein
Ann. Statist. 28(6): 1620-1637 (December2000). DOI: 10.1214/aos/1015957473

Abstract

This paper addresses the topic of model selection in regression.We emphasize the case of two models, testing which model provides a better prediction based on $n$ observations. Within a family of selection rules, based on maximizing a penalized log-likelihood under a normal model, we search for asymptotically minimax rules over a class $\mathscr{G}$ of possible joint distributions of the explanatory and response variables. For the class $\mathscr{G}$ of multivariate normal joint distributions it is shown that asymptotically minimax selection rules are close to the AIC selection rule when the models’ dimension difference is large. It is further proved that under fairly mild assumptions on $\mathscr{G}$ any asymptotically minimax sequence of procedures satisfies the condition that the difference in their dimension penalties is bounded as the number of observations approaches infinity. The results are then extended to the case of more than two competing models.

Citation

Download Citation

Alexander Goldenshluger. Eitan Greenshtein. "Asymptotically minimax regret procedures in regression model selection and the magnitude of the dimension penalty." Ann. Statist. 28 (6) 1620 - 1637, December2000. https://doi.org/10.1214/aos/1015957473

Information

Published: December2000
First available in Project Euclid: 12 March 2002

zbMATH: 1105.62356
MathSciNet: MR1835034
Digital Object Identifier: 10.1214/aos/1015957473

Subjects:
Primary: 62C20 , 62J05

Keywords: minimax procedures , Model selection , regression

Rights: Copyright © 2000 Institute of Mathematical Statistics

JOURNAL ARTICLE
18 PAGES


SHARE
Vol.28 • No. 6 • December2000
Back to Top